Iowa, 2004

Tornado and Hail in Iowa, April 17, 2004

April 17, 2004 · NWS DMX · 29 events in 6 counties and zones

The cold front that had moved southeast across the state the previous night became stationary across southern Iowa by the morning of the 17th. A sharp contrast in dew point temperatures was found across the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that had moved southeast across the state the previous night became stationary across southern Iowa by the morning of the 17th. A sharp contrast in dew point temperatures was found across the front. Dew points were in the upper 50s to mid 60s south of the front, with dew points in the 30s north of it. During the late afternoon the front began to return north as a warm front. By evening a strengthening southerly jet in the low levels impinged on the front with wind speeds around 50 kts. The overall low levels of the atmosphere were relatively dry and the airmass was capped initially. The LCL height was around 750 mb. There atmosphere was quite unstable with Lifted Indices in the -6 to -10 C range. CAPE values were in the 2500 to 3500 J/kg range. Thunderstorms erupted over northern Iowa shortly after sunset. The storms formed into discrete supercells. A tornado touched down east of Mason City from one of the stronger cells. It was in open area and did not cause any damage during its brief touchdown. The dominant severe weather mode for the event was hail. Baseball size hail fell in Palo Alto County in Mallard. There were numerous reports of hail three quarters of an inch to one and one quarter of an inch in diameter. The largest hail was around two inches in diameter in Palo Alto County. Hail reportedly covered the ground as the storms passed. During the late stages of the event, a thunderstorms produced high winds as it swept across Interstate 35 west of Northwood in Worth County. Two vehicles and one semi-tractortrailer truck were blown off of the interstate near mile post 214. In addition, one telephone was blown down by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 17, 1:20 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SAT APR 17 2004

.DISCUSSION...
CONTINUE TO FOCUS ON CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND
EVENING WITH ANOTHER POSSIBILITY SUNDAY/SUNDAY NIGHT. SUPERCELL
POTENTIAL TODAY BECOMING MORE AND MORE PROBABLE AS AN EXTREME AMOUNT
OF SHEAR EXISTS IN VICINITY OF SURFACE BOUNDARY ACROSS SOUTHERN
IOWA. BOUNDARY AS BEEN SLOW TO MOVE NORTH TODAY AS OUTFLOW
BOUNDARIES FROM PRIOR NIGHTS CONVECTION HAS SLOWED PROGRESS.
DEWPOINTS IN THE MID 60S ACROSS THE SOUTHERN HALF OF THE STATE HAS
AIDED IN INSTABILITY THROUGH MID LEVEL CAP SHOULD HOLD STRONG
THROUGH AROUND 23Z. THEN DO EXPECT RAPID DEVELOPMENT. PER
COORDINATION WITH SPC...EXPECT INITIAL DEVELOPMENT TO BE SURFACE
BASED. DESPITE RATHER HIGH LCL VALUES TODAY...EXTREME AMOUNT OF
SHEAR IN THE 0-3KM LAYER SHOULD BE ENOUGH FOR A FEW TORNADOES EARLY.
GREATEST THREAT WILL BE LARGE HAIL AND WIND.

WINDS LOOK TO BE A PROBLEM ON SUNDAY AS SURFACE PRESSURE GRADIENT
TIGHTENS AS LOW PRESSURE DEEPENS TO THE NORTHWEST. IF SUNSHINE
SUSTAINS ON SUNDAY...MAYBE ABLE TO TAP INTO 50 KT WINDS ALOFT AND
BRING STRONG GUSTS TO THE SURFACE. COLD FRONT APPROACHES LATE
AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED WITH SOME
SEVERE STORMS POSSIBLE ONCE AGAIN. COOLER ON MONDAY. TUES-SAT LOOKS
TO BE AN UNSETTLED PERIOD. LOOK TO BE NORTH OF MAJORITY OF SYSTEMS
DURING PERIOD WITH STRATIFORM RAIN EVENTS MOST LIKELY. REMNANT
ENERGY FROM SUPER TYPHOON SUDAL DUE TO ARRIVE LATE TUESDAY ALONG
WITH THE POTENTIAL FOR HEAVY RAIN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Apr 17, 2:25 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SAT APR 17 2004

IAZ004>007-015>017-023>028-033>039-181100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM HIGHWAY 20 NORTH THIS
EVENING ALONG AND NORTH OF A WARM FRONT. THE GREATEST THREAT WILL BE
WEST OF INTERSTATE 35.  IF THE STORMS DEVELOP...THEY WILL FORM IN AN
AREA OF FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS. THE PRIMARY
THREAT APPEARS TO BE LARGE HAIL WITH THE POSSIBILITY OF HAIL
EXCEEDING TWO INCHES IN DIAMETER.  A SECONDARY THREAT WILL BE FOR
DAMAGING WINDS. THERE IS SOME RISK FOR TORNADO DEVELOPMENT
DURING THE INITIAL STAGE OF DEVELOPMENT UNTIL AROUND MIDNIGHT.  THE
BEST TIME FOR SEVERE WEATHER IS FROM AFTER 700 PM UNTIL 200
AM.  THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND
THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.  THE CONVECTIVE MODE SHOULD
BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF THIS
OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...STRONG
SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY.
WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS
OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 7 PM AND
2 AM AND SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD
PAY PARTICULAR ATTENTION TO UPDATED FORECASTS.

IAZ044>050-057>062-181100-
AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-
POLK-POWESHIEK-STORY-TAMA-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO
CENTRAL AND EAST CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ALONG THE INTERSTATE 80 AND
HIGHWAY 30 CORRIDORS AFTER MID EVENING UNTIL AROUND MIDNIGHT ALONG
A WARM FRONT AS IT LIFTS NORTH.  IF THE STORMS DEVELOP...THEY WILL
SPREAD SOUTH FROM AN AREA OF THUNDERSTORMS EXPECTED TO DEVELOP NORTH
OF THE AREA.  A FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS IS
IN PLACE...HOWEVER STRONG CAPPING IS IN PLACE OVER SOUTHERN IOWA.
THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH A SECONDARY THREAT
WILL BE FOR DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS FROM
AFTER 900 PM UNTIL MIDNIGHT.  THE LIMITING FACTOR WILL BE THE
PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE
CAP BREAKING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.  THE CONVECTIVE MODE SHOULD
BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF THIS
OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...STRONG
SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY.
WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS
OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 9 PM AND
MIDNIGHT TONIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR
ATTENTION TO UPDATED FORECASTS.

IAZ070>075-081>086-092>097-181100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS IOWA.  THE CONVECTIVE MODE
SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF
THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE
DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...
STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY
SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW
GUSTS OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT. COUNTY
EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED
FORECASTS.

In the hours before

Local storm report, Apr 17, 5:03 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 ENE CHURDAN           42.18N 94.40W
04/16/2004  1.25 INCH        GREENE             IA   TRAINED SPOTTER

            DELAYED REPORT

1035 PM     HAIL             2 E PANORA              41.69N 94.33W
04/16/2004  0.88 INCH        GUTHRIE            IA   PUBLIC

            DELAYED REPORT

&&

RD

The radar

The Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

25 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kossuth

When
April 17, 7:04 PM CST
Where
Kossuth County, 2 mi WSW of Lakota
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -94.133

Hail, Winnebago

When
April 17, 7:37 PM CST
Where
Winnebago County, Thompson
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -93.783

Hail, Winnebago

When
April 17, 8:06 PM CST
Where
Winnebago County, Lake Mills
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -93.533

Hail, Worth

When
April 17, 8:09 PM CST
Where
Worth County, Joice
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -93.467

Hail, Worth

When
April 17, 8:23 PM CST
Where
Worth County, 1 mi W of Kensett
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.350, -93.233

Hail, Worth

When
April 17, 8:31 PM CST
Where
Worth County, Kensett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.350, -93.217

Hail, Worth

When
April 17, 8:31 PM CST
Where
Worth County, 1 mi N of Northwood
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.467, -93.217

Hail, Worth

When
April 17, 8:35 PM CST
Where
Worth County, Manly
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -93.200

Tornado, Cerro Gordo

When
April 17, 8:40 PM CST
Where
Cerro Gordo County, 3 mi E of Mason City
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
43.150, -93.133

Brief touchdown in open area east of Mason City.

Hail, Worth

When
April 17, 8:50 PM CST
Where
Worth County, 2 mi E of Kensett
Measured
0.88 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
43.350, -93.183

Hail, Pocahontas

When
April 17, 8:50 PM CST
Where
Pocahontas County, 1 mi W of Havelock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -94.717

Hail, Cerro Gordo

When
April 17, 8:54 PM CST to 8:55 PM CST
Where
Cerro Gordo County, Rock Falls
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -93.083

Hail, Pocahontas

When
April 17, 8:56 PM CST
Where
Pocahontas County, Plover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.883, -94.633

Hail, Kossuth

When
April 17, 8:58 PM CST
Where
Kossuth County, 1 mi S of Algona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -94.233

Hail, Palo Alto

When
April 17, 9:00 PM CST
Where
Palo Alto County, 1 mi N of West Bend
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -94.450

Hail, Palo Alto

When
April 17, 9:00 PM CST
Where
Palo Alto County, 5 mi W of West Bend
Measured
2 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.967, -94.550

Hail, Pocahontas

When
April 17, 9:01 PM CST
Where
Pocahontas County, 3 mi N of Plover
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -94.633

Hail, Kossuth

When
April 17, 9:01 PM CST
Where
Kossuth County, Whittemore
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -94.417

Hail, Palo Alto

When
April 17, 9:06 PM CST
Where
Palo Alto County, 4 mi E of Mallard
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -94.600

Hail, Palo Alto

When
April 17, 9:10 PM CST
Where
Palo Alto County, 5 mi W of West Bend
Measured
2 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.967, -94.550

Hail, Kossuth

When
April 17, 9:14 PM CST
Where
Kossuth County, Titonka
Measured
1 in hail
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.233, -94.050

Hail, Palo Alto

When
April 17, 9:15 PM CST
Where
Palo Alto County, West Bend
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.967, -94.450

Hail, Palo Alto

When
April 17, 9:15 PM CST
Where
Palo Alto County, Mallard
Measured
2.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -94.683

Thunderstorm Wind, Winnebago

When
April 17, 9:20 PM CST
Where
Winnebago County, 5 mi E of Scarville
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
43.467, -93.517

Hail, Winnebago

When
April 17, 9:28 PM CST
Where
Winnebago County, 3 mi SW of Thompson
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.333, -93.833

Thunderstorm Wind, Winnebago

When
April 17, 9:30 PM CST
Where
Winnebago County, 4 mi SW of Scarville
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
43.433, -93.667

Hail, Cerro Gordo

When
April 17, 9:32 PM CST
Where
Cerro Gordo County, 3 mi NE of Rock Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.250, -93.033

Thunderstorm Wind, Worth

When
April 17, 9:43 PM CST
Where
Worth County, 7 mi W of Northwood
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -93.350

Hail, Worth

When
April 17, 10:05 PM CST to 10:20 PM CST
Where
Worth County, 5 mi E of Northwood
Measured
1.5 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.450, -93.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390986, 5390987, 5390988, 5390989, 5390990, 5390991, 5390992, 5390993, 5390994, 5390995, 5390996, 5390997, 5390998, 5390999, 5391084, 5391085, 5391086, 5391087, 5391088, 5391089, 5391090, 5391091, 5391098, 5391095, 5391092, 5391096, 5391093, 5391094, 5391097.